Receiving Medications at the Hospital

 

Today, parents are often given open visiting hours to be with their sick, hospitalized child. Many parents take advantage of this option and remain with their child as much as possible. For an ill child, this can be comforting and provide an important emotional benefit, which at times might help them get better faster. A study published in 2009 also suggests that parents who stay with their hospitalized child can help detect events, for example, errors with medicines that could harm their child. However, the study also showed that parents can sometimes cause the harmful event.1

Our database of reported medication errors now contains hundreds of cases of accidental mix-ups between adult and pediatric products used to immunize patients against diphtheria, tetanus, and pertussis (whooping cough). Several reports involve errors that affected numerous patients. In one report alone, 80 clinic patients were given the wrong vaccine. In all, these mix-ups may be affecting thousands of patients given that not all cases are reported to ISMP. We first reported this problem in 2006 (Institute for Safe Medication Practices. Adacel (Tdap) and Daptacel (DTaP) confusion. ISMP Medication Safety Alert! August 24, 2006).

A consumer contacted us recently after visiting a hospitalized patient. While there, she had the opportunity to observe nurses administering medications. She told us that the nurses would bring a clear plastic cup with loose tablets and capsules into the room, hand the pills to the patient, and ask the patient to swallow them. The person who wrote to us noted that none of the pills were labeled. She wanted to know if this was the proper procedure, since it would be difficult to assure that these unlabeled medications were right for the patient.

Receiving cancer treatment, including chemotherapy, can be a very frightening experience. It may feel as if you are placing your life completely in the hands of your doctors and nurses. In a very real sense you are, especially if you are unfamiliar with the medications you are receiving. To make you feel more secure, here are some safety tips that some of our nurses wrote for you.

Catapres-TTS (transdermal therapeutic system) patches contain the medicine clonidine, which is used to treat high blood pressure. The patch is applied to the skin where it slowly releases the medicine into the body over a specific period of time.

Page 3 of 3

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work